Alert archive / Michigan / Gale Warnings in 2019

Gale Warning 2, NWS Grand Rapids, MI

January 7, 2019

NWS Grand Rapids, MI issued this gale warning at Jan 7, 2019, 10:04 PM EST. It took effect at Jan 8, 2019, 1:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 10:04 PM EST (03:04 UTC)
In effect from
Jan 8, 2019, 1:00 PM EST
Expired
Jan 9, 2019, 1:00 AM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

086 
WHUS73 KGRR 080304
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1004 PM EST Mon Jan 7 2019

LMZ844>849-081115-
/O.CON.KGRR.SC.Y.0002.000000T0000Z-190108T1200Z/
/O.NEW.KGRR.GL.W.0002.190108T1800Z-190109T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1004 PM EST Mon Jan 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING IN EFFECT FROM 1 PM TUESDAY TO 1 AM EST
WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 1 PM Tuesday to 1 AM EST
Wednesday. 

* WINDS...West winds 15 to 25 knots becoming southwest 10 to 15
  knots overnight into early Tuesday, then increasing to 15 to 25
  knots again Tuesday. Winds shifting to northwest gales of up to
  40 knots late Tuesday into Tuesday evening. 
 
* WAVES...4 to 7 feet, subsiding to 2 to 3 feet late tonight into
  early Tuesday, then building to 6 to 12 feet late Tuesday into
  Tuesday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
134 
WHUS73 KGRR 080839
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 AM EST Tue Jan 8 2019

LMZ844>849-081645-
/O.CON.KGRR.SC.Y.0002.000000T0000Z-190108T1200Z/
/O.CON.KGRR.GL.W.0002.190108T1800Z-190109T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 AM EST Tue Jan 8 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST WEDNESDAY...

* WINDS...Southwest 10 to 15 knots shifting to northwest and
  increasing to gales of up to 35 knots late today and this 
  evening. 

* WAVES...building to 6 to 10 feet late today into tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
188 
WHUS73 KGRR 081155
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
655 AM EST Tue Jan 8 2019

LMZ844>849-082000-
/O.EXP.KGRR.SC.Y.0002.000000T0000Z-190108T1200Z/
/O.CON.KGRR.GL.W.0002.190108T1800Z-190109T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
655 AM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST WEDNESDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

* WINDS...Southwest 10 to 15 knots shifting to northwest and 
  increasing to gales of up to 35 knots late today and this 
  evening. 

* WAVES...building to 6 to 10 feet late today into tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
079 
WHUS73 KGRR 081704
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1204 PM EST Tue Jan 8 2019

LMZ844>849-090115-
/O.CON.KGRR.GL.W.0002.190108T1800Z-190109T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1204 PM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...Southwest 10 to 15 knots shifting to northwest and
  increasing to gales to 35 knots this afternoon and continuing this
  evening.
 
* WAVES...building to 8 to 12 feet late today into tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

DUKE
201 
WHUS73 KGRR 082048
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 PM EST Tue Jan 8 2019

LMZ844>849-090500-
/O.CON.KGRR.GL.W.0002.000000T0000Z-190109T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 PM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...Northwest gales to 35 knots this evening becoming
  northwest winds of 20 to 30 knots overnight.
 
* WAVES...building to 8 to 12 feet this evening subsiding to 7 to
  10 feet overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

DUKE
203 
WHUS73 KGRR 090327
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1027 PM EST Tue Jan 8 2019

LMZ844>849-090600-
/O.CON.KGRR.GL.W.0002.000000T0000Z-190109T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1027 PM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...Northwest gales to 35 knots this evening becoming 
  northwest winds of 20 to 30 knots overnight. 

* WAVES...8 to 12 feet subsiding to 7 to 10 feet overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
940 
WHUS73 KGRR 090559
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1259 AM EST Wed Jan 9 2019

LMZ844>849-091400-
/O.EXP.KGRR.GL.W.0002.000000T0000Z-190109T0600Z/
/O.NEW.KGRR.SC.Y.0003.190109T0600Z-190111T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1259 AM EST Wed Jan 9 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...GALE WARNING WILL EXPIRE AT 1 AM EST EARLY THIS MORNING...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 7 PM EST Thursday. 

* WINDS...Northwest winds to 30 knots. 

* WAVES...8 to 12 feet subsiding to 7 to 10 feet overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 7, 7:02 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 7, 7:02 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
702 PM EST Mon Jan 7 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EST Mon Jan 7 2019

- Lingering rain showers through this evening

- Rain showers changing to snow showers Tuesday afternoon

- Slick spots may develop on area roads late Tuesday as cold air
  moves in

- Lake effect snow showers Tuesday night through early Thursday

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EST Mon Jan 7 2019

Lingering mixed wintry pcpn over our far nne fcst area will
transition to plain rain soon as thermal profiles up there
continue to moderate a bit. Therefore we will allow the winter wx
advisory that is still in effect up there to expire at 4 pm. Plain
rain is falling across the vast majority of our fcst area and
showers will linger through the evening before tapering off
overnight as a shortwave ridge briefly builds in.

A weak system moving in from the upper midwest will cause rain
showers to redevelop Tuesday morning. Pcpn will gradually
transition to snow showers Tuesday afternoon as strong westerly
flow caa commences. However snow showers Tuesday afternoon will be
rather light and strong winds/above freezing temps will result in
very little if any snow accumulation through most of the
afternoon.

WNW flow lake effect snow showers will develop Tuesday evening as
h8 temps fall to -13 to -15 C by 06Z Wed and to -16 to -17 C by
12Z Wed through Wednesday evening. This yields very favorable delta
t/s near 20 degrees for les. Lake effect snow shower potential
Wednesday is also enhanced by decent mid level upstream rh and
airmass preconditioning from Lake Superior. Conversely inversion
heights of only around 5-6 kft agl are still a limiting factor to
heavier lake effect snow shower development.

Several inches of lake effect snow is expected Tuesday night
through early Thursday with the most significant accumulations on
the order of 2 to 4 inches in that time frame occurring near to
west of US-131 with lighter accumulations east of US-131. The
combination of the lake effect snow showers and much colder temps
Tuesday night through mid to late week will result in potentially
hazardous travel conditions particularly near to west of US-131.
Potential impacts to travel are not expected prior to Tuesday
evening.

A brief period of fair wx is forecast Thursday night through
Friday as a high pressure ridge builds in. However the next system
will bring potential for a little more light snow Friday night and
Saturday. A period of fairly tranquil wx is forecast by Sunday
into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 702 PM EST Mon Jan 7 2019

Variable conditions will exist this evening ranging from IFR to
MVFR as rain showers exit the region from west to east. Expect IFR
to become more widespread overnight due to a lowering stratus
deck and some fog development. Gusty southwest winds of 15 to 25
knots will diminish to around 10 kts toward 06Z. (Only a few more
hours of LLWS remain, and mainly east of GRR and AZO.)

More IFR is likely on Tuesday with additional rain showers
spreading in by Noon. Rain will mix with or change to snow late.
Westerly winds increasing again in the afternoon to 15 to 25 kts,
shifting northwest late in the day.

&&

.MARINE...
Issued at 330 PM EST Mon Jan 7 2019

The gale warning will be allowed to expire at 4 pm. A small craft
advisory has been issued for late this afternoon through tonight.

&&

.HYDROLOGY...
Issued at 330 PM EST Mon Jan 7 2019

Water levels have been dropping across the area as the heavy rain
from last week drains through the river system. The Maple River
remains near bankfull, but has also begun a slow drop.

The next storm is now upon us. Between one-quarter and three-
quarters of an inch of precipitation (falling mostly as rain) is
expected today, with the highest amounts over northwest portions of
Lower Michigan. This will be enough to reverse the falling trend on
most of our rivers, with small renewed rises expected. No rivers are
currently expected to get much higher than they did last week. No
flooding is expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 AM EST Tuesday for LMZ844>849.

&&

SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...Meade
HYDROLOGY...AMD
MARINE...Laurens
Hazardous weather outlook, Jan 7, 4:50 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
450 PM EST Mon Jan 7 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
450 PM EST Mon Jan 7 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers will become possible on Tuesday afternoon and will
linger through Thursday morning. Areas closer to the lakeshore
could see some accumulations that would lead to slick roads at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
450 PM EST Mon Jan 7 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Conditions will be hazardous to small craft tonight with waves of 5
to 10 feet likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale conditions will become likely again Tuesday afternoon and
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NJJ/LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:33 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Kalamazoo, Kent, Lake, Mason and 5 more36 hr

Nearby

Gale Warnings in Michigan, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.